Remote Access Conformal Geometry and Dynamics
Green Open Access

Conformal Geometry and Dynamics

ISSN 1088-4173

 
 

 

The Teichmüller distance on the space of flat conformal structures


Author: Hiroyasu Izeki
Journal: Conform. Geom. Dyn. 2 (1998), 1-24
MSC (1991): Primary 58D27
DOI: https://doi.org/10.1090/S1088-4173-98-00009-5
Published electronically: February 3, 1998
MathSciNet review: 1600252
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We define the Teichmüller pseudodistance on spaces of flat conformal structures by the same manner as classical Teichmüller distance on the Teichmüller space of Riemann surfaces. We will prove that for compact manifolds this pseudodistance becomes a complete distance. We will also prove similar results for noncompact manifolds under certain assumptions.


References [Enhancements On Off] (What's this?)

  • [1] A. Borel and Harish-Chandra, Arithmetic subgroups of algebraic groups, Ann. of Math. 75 (1962), 485-535. MR 26:5081
  • [2] R. D. Canary, D. B. A. Epstein and P. Green, Notes on notes of Thurston, Analytical and Geometric Aspects of Hyperbolic Spaces (D. B. A. Epstein, ed.), London Math. Soc. Lecture Notes 111, Cambridge University Press, Cambridge, 1987, pp. 3-92. MR 89e:57008
  • [3] R. D. Edwards and R. C. Kirby, Deformations of spaces of imbeddings, Ann. of Math. 93 (1971), 63-88. MR 44:1032
  • [4] F. P. Gardiner, Teichmüller theory and quadratic differentials, Wiley, New York, 1987. MR 88m:32044
  • [5] F. W. Gehring, Rings and quasiconformal mappings in space, Trans. Amer. Math. Soc. 103 (1962), 353-393. MR 25:3166
  • [6] W. M. Goldman, Geometric structures on manifolds and varieties of representations, Contemporary Math. 74 (1988), 169-198. MR 90i:57024
  • [7] M. Itoh, Yamabe metrics and the space of conformal structures, Internat. J. Math. 2 (1991), 659-671. MR 92j:58023
  • [8] D. Johnson and J. J. Millson, Deformation spaces associated to compact hyperbolic manifolds, Discrete Groups in Geometry and Analysis, Papers in honor of G. D. Mostow on his sixties birthday (R. Howe, ed.), Progress in Math. vol. 67, Birkhäuser, Boston-Basel, 1987, pp. 48-106. MR 88j:22010
  • [9] J. Lelong-Ferrand, Transformations conformes et quasi-conformes des variété riemanniennes compactes (démonstration de la conjecture de A. Lichenerowicz), Acad. Roy. Belg. Cl. Sci. Mém. Coll. 8 (2) 39 (1971). MR 48:1100
  • [10] -, Geometrical interpretations of scaler curvature and regularity of conformal homeomorphisms, Differential Geometry and Relativity (M. Cahen and M. Flato, eds.), Reidel, Dordrecht-Holland, 1976, pp. 91-105. MR 56:1222
  • [11] O. Martio, S. Rickman and J. Väisälä, Definitions for quasiregular mappings, Ann. Acad. Sci. Fenn. Ser. A I Math. 448 (1969), 1-40. MR 41:3756
  • [12] O. Martio and U. Srebro, Universal radius of injectivity for locally quasiconformal mappings, Israel J. Math. 29 (1978), 17-23. MR 58:11388
  • [13] S. Matsumoto, Foundations of flat conformal structures, Aspects of Low Dimensional Manifolds, Advanced Studies in Pure Math. 20 (1992), 167-261. MR 93m:57014
  • [14] J. W. Morgan, Group actions on trees and the compactification of the space of classes of $\mathrm{SO}(n,1)$-representations, Topology 25 (1986), 1-33. MR 87h:20062
  • [15] A. Mori, On an absolute constant in the theory of quasiconformal mappings, J. Math. Soc. Japan 8 (1956), 156-166. MR 18:27e
  • [16] M. Obata, The conjectures on conformal transformations of Riemannian manifolds, J. Diff. Geom. 6 (1971), 247-258. MR 46:2601
  • [17] Y. G. Reshetnyak, Space mappings with bounded distortion, Sibirsk. Math. Zh. 8 (1967), 629-659 (Russian). MR 90d:30067
  • [18] -, The Liouville theorem with minimal regularity conditions, Sibirsk. Math. Zh. 8 (1967), 835-840 (Russian).
  • [19] -, Space mappings with bounded distortion, Translations of Math. Monographs, 73, Amer. Math. Soc., Providence, 1989. MR 90d:30067
  • [20] S. Rickman, Quasiregular mappings, Springer-Verlag, Berlin Heidelberg, 1993. MR 95g:30026
  • [21] J. Väisälä, Lectures on $n$-dimensional quasiconformal mappings, Lecture Notes in Math. 229, Springer-Verlag, Berlin Heidelberg New York, 1971. MR 56:12260
  • [22] M. Vuorinen, Conformal geometry and quasiregular mappings, Lecture Notes in Math. 1319, Springer-Verlag, Berlin Heidelberg New York, 1988. MR 89k:30021
  • [23] H. Whitney, Elementary structure of real algebraic varieties, Ann. of Math. 66 (1957), 545-556. MR 20:2342

Similar Articles

Retrieve articles in Conformal Geometry and Dynamics of the American Mathematical Society with MSC (1991): 58D27

Retrieve articles in all journals with MSC (1991): 58D27


Additional Information

Hiroyasu Izeki
Affiliation: Mathematical Institute, Tohoku University, Aoba-ku, Sendai, 980-77, Japan
Email: izeki@math.tohoku.ac.jp

DOI: https://doi.org/10.1090/S1088-4173-98-00009-5
Keywords: Conformally flat manifolds, quasiconformal mappings
Received by editor(s): February 24, 1997
Received by editor(s) in revised form: October 24, 1997
Published electronically: February 3, 1998
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society